IDEAS home Printed from https://ideas.repec.org/p/sbs/wpsefe/1999mf09.html
   My bibliography  Save this paper

Optimal Hedging of Options with Small but Arbitrary Transaction Cost Structure

Author

Listed:
  • A.E. Whalley
  • P. Wilmott

Abstract

In this paper we consider the problem of hedging options in the presence of costs in trading the underlying asset. This work is an asymptotic analysis of a stochastic control problem, as in Hodges & Neuberger (1989) and Davis, Panas & Zariphopoulou (1993) . We derive a simple expression for the `hedging bandwidth' around the Black-Scholes delta; this is the region in which it is optimal not to rehedge. The effect of the costs on the value of the option, and on the width of this hedging band is of a significantly greater order of magnitude than the costs themselves. When costs are proportional to volume traded, rehedging should be done to the edge of this band; when there are fixed costs present, trading should be done to an optimal point in the interior of the no-transaction region.

Suggested Citation

  • A.E. Whalley & P. Wilmott, 1999. "Optimal Hedging of Options with Small but Arbitrary Transaction Cost Structure," OFRC Working Papers Series 1999mf09, Oxford Financial Research Centre.
  • Handle: RePEc:sbs:wpsefe:1999mf09
    as

    Download full text from publisher

    File URL: http://www.finance.ox.ac.uk/file_links/finecon_papers/1999mf09.pdf
    Download Restriction: no

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Hitoshi Imai & Naoyuki Ishimura & Ikumi Mottate & Masaaki Nakamura, 2006. "On the Hoggard–Whalley–Wilmott Equation for the Pricing of Options with Transaction Costs," Asia-Pacific Financial Markets, Springer;Japanese Association of Financial Economics and Engineering, vol. 13(4), pages 315-326, December.
    2. Masaaki Fukasawa, 2014. "Efficient discretization of stochastic integrals," Finance and Stochastics, Springer, vol. 18(1), pages 175-208, January.
    3. Naoyuki Ishimura, 2010. "Remarks on the Nonlinear Black-Scholes Equations with the Effect of Transaction Costs," Asia-Pacific Financial Markets, Springer;Japanese Association of Financial Economics and Engineering, vol. 17(3), pages 241-259, September.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:sbs:wpsefe:1999mf09. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Maxine Collett). General contact details of provider: http://edirc.repec.org/data/frcoxuk.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.